Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 31, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 27, 2016, 5:42 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 5:42 PM EDT (21:42 UTC)
- Expired
- Jul 27, 2016, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:30 PM EDT | FLOOD | Verne, KY | WATER OF UNKNOWN DEPTH OVER VERNE ROAD. REPORT RELAYED FROM HIGHWAY DEPARTMENT TO 911 DISPATCH CENTER. |
| Jul 27, 6:30 PM EDT | FLASH FLOOD | 1 Ese Lucky, KY | 1 TO 2 FEET OF WATER WAS REPORTED TO HAVE BEEN FLOWING OVER KY HIGHWAY 1064 ALSO KNOW AS LOUDEN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
505
WGUS53 KJKL 272142
FFWJKL
KYC121-235-280045-
/O.NEW.KJKL.FF.W.0031.160727T2142Z-160728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
542 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHWESTERN KNOX COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 845 PM EDT
* AT 542 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARBOURVILLE...LUCKY...DIXIE...NEVISDALE...CLATE...SWANPOND...
GOINS...SUTTONS MILL...KING...SAXTON...YADEN...PACKARD...SILER...
POLLY CAMP...PERKINS...MOUNTAIN ASH...GAUSDALE...VERNE...
LOUDEN AND BRYANTS STORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3661 8417 3681 8409 3688 8390 3667 8389
3665 8394
$$
ABE2 follow-up statements
658
WGUS73 KJKL 272248
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
648 PM EDT WED JUL 27 2016
KYC121-235-280045-
/O.CON.KJKL.FF.W.0031.000000T0000Z-160728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITLEY KY-KNOX KY-
648 PM EDT WED JUL 27 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN WHITLEY AND SOUTHWESTERN KNOX COUNTIES...
AT 644 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE WEAKENED
OVER THE WARNING AREA. HOWEVER, RADAR ESTIMATES THAT OVER THREE
INCHES OF RAIN HAS FALLEN IN PARTS OF SOUTHEASTERN WHITLEY COUNTY.
RUNOFF FROM THIS HEAVY RAINFALL WILL LIKELY CAUSE FLASH FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARBOURVILLE...LUCKY...DIXIE...NEVISDALE...CLATE...SWANPOND...
GOINS...SUTTONS MILL...KING...SAXTON...YADEN...PACKARD...SILER...
POLLY CAMP...PERKINS...MOUNTAIN ASH...GAUSDALE...VERNE...
LOUDEN AND BRYANTS STORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3661 8417 3681 8409 3688 8390 3667 8389
3665 8394
$$
ABE883
WGUS73 KJKL 272335
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
735 PM EDT WED JUL 27 2016
KYC121-235-272345-
/O.CAN.KJKL.FF.W.0031.000000T0000Z-160728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITLEY KY-KNOX KY-
735 PM EDT WED JUL 27 2016
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHITLEY AND SOUTHWESTERN
KNOX COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3661 8417 3681 8409 3688 8390 3667 8389
3665 8394
$$
ABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:05 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 3:05 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Jackson KY 305 PM EDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday night) Issued at 305 PM EDT WED JUL 27 2016 ...Torrential rainfall on Thursday may lead to Localized Flash Flooding... Expect scattered showers and thunderstorms to continue into the evening with the primary focus turning to the heavy rain potential tomorrow. A stalled frontal boundary has lifted north of the area and is expected to stay just north of the state through the day tomorrow. This has allowed winds to turn more southerly this afternoon. As a southern stream wave strengthens and lifts out of the Mississippi Valley overnight tonight, winds will turn a bit more southwesterly and increase in strength, allowing for an even deeper pull of moist air. This upper wave will interact with the stationary frontal boundary, as well as the potential phasing of the northern and southern stream jets, to create a large surge of warm deep moisture and lift for which storms to develop across our area. PWAT values for tonight will be well over 2 inches and will continue to increase up to 2.4 inches in some places by tomorrow afternoon. While CAPE and LI values remain decent per model soundings, the profiles are long, skinny, and moist with little wind shear. This type of profile indicates heavy rain and flash flooding concerns, moreso than severe weather. Mostly unidirectional flow in the mid and upper levels may lead to training of storms, which would likely lead to localized flash flooding. Depending on the model, anywhere from 1.5 to 3 inches of total rainfall is possible Thursday through Friday morning. Considering the extreme PWATS, any storm that does form would be a very proficient rain producer. All this considered, have decided to issue a flash flood watch for the entire area from late tonight through Friday morning. The bulk of the rain is expected to exit the area by dawn on Friday but we can expect unsettled weather to continue into the weekend. Temperatures will take a downward turn tomorrow with the onset of thick cloud cover and heavy rains, with highs in the low 80s. .LONG TERM...(Friday through Wednesday) Issued at 300 PM EDT WED JUL 27 2016 No real break in sight from the unsettled weather as models project our area remaining in northwest flow aloft with a quasi- stationary frontal boundary positioned over us over very close by throughout the period. This will bring us daily chances for showers and thunderstorms, especially during the afternoon and evening hours. These should be scattered in nature most days, although a decent shortwave shown passing through the Ohio Valley may spawn a little more widespread coverage of showers/storms on Saturday and indicated higher PoPs there. The ground should be fairly wet after the short term rainfall so at least isolated flash flooding will remain a concern, at least through the weekend. Otherwise, it will remain warm and humid throughout the period with daytime highs well into the 80s and dewpoints in the upper 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 148 PM EDT WED JUL 27 2016 Clusters of showers and thunderstorms will continue to develop and track mainly east across our area this afternoon and evening, mainly along and ahead of a stalled frontal boundary. Current thinking is that the north and eastern portions of the area will receive the most rainfall through this evening. Tonight, did add in the mention of fog development and vis restriction after 3Z, though exact impacts will largely be dependent on the amount of rain each TAF site receives through this evening. A low pressure system will approach the area from the southwest tonight, bringing widespread heavy rainfall and thunderstorms to the area through at least tomorrow afternoon. These rounds of heavy rainfall will lead to variable VIS at the TAF sites, with CIGS degrading. Winds will generally be light and variable, though any stronger showers or thunderstorms could produce some brief gusty conditions. && .JKL Watches/Warnings/Advisories... Flash Flood Watch from 2 AM EDT Thursday through Friday morning for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...JVM/JMW LONG TERM...ABE AVIATION...JVM
Hazardous weather outlook, Jul 27, 3:15 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT WED JUL 27 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 315 PM EDT WED JUL 27 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT THURSDAY THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. HEAT INDICES IN THE 90 TO 100 DEGREE RANGE WILL BE POSSIBLE THROUGH LATE THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. GUSTY WINDS MAY BE POSSIBLE...BUT THE MAIN THREAT WILL BE TORRENTIAL RAINFALL WHICH MAY LEAD TO SOME ISOLATED INSTANCES OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MOST INTENSE STORMS MAY BRING STRONG WIND GUSTS. THERE IS ALSO A POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLOODING IN LOCATIONS WHERE THUNDERSTORMS REPEATEDLY OCCUR. THE GREATEST RISK OF EXCESSIVE RAINFALL AND FLASH FLOODING WILL BE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THROUGH FRIDAY MORNING. JVM/ABE
In the hours before
Special weather statement, Jul 27, 5:21 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT WED JUL 27 2016
KYZ085-086-272200-
KNOX-WHITLEY-
521 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT KNOX...AND WHITLEY COUNTIES...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER DIXIE...OR 7 MILES
EAST OF WILLIAMSBURG. THE STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUCKY...DIXIE...NEVISDALE...GAUSDALE...CLATE...SUTTONS MILL...
VERNE...LOUDEN...KING...YADEN...SAXTON...PACKARD...SWAN LAKE...
SILER...PERKINS...POLLY CAMP...GATLIFF...CARPENTER...
PERMON AND JULIP.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY NEAR MILE MARKER
3.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3663 8412 3682 8412 3684 8392 3665 8395
3663 8395
TIME...MOT...LOC 2120Z 273DEG 2KT 3672 8403
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:09 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 28 hr |
| Jul 27, 3:55 PM EDT | Areal Flood Advisory | JKL | Pike | 2 hr |
| Jul 27, 4:44 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Jul 27, 5:21 PM EDT | Special Weather Statement | JKL | Whitley | 39 min |
| Jul 27, 5:26 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 34 min |
| Jul 27, 7:48 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.